Kansas, 2011Dense Fog in Kansas, February 26 to 27, 2011
February 26 to 27, 2011 · NWS ICT · 1 event in 1 county or zone
Extremely dense fog affected Sedgwick County from the late evening on the 26th through the morning on the 27th. Visibilities at times were near zero.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely dense fog affected Sedgwick County from the late evening on the 26th through the morning on the 27th. Visibilities at times were near zero. Consequently, over 30 accidents occurred across the Wichita Metro between 5 am and noon on the 27th. Several accidents at the Interstate 235 and Broadway interchange forced the closure of Highway 96 at the West Street exit for two hours on the morning of the 27th. Thankfully, no injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 26, 9:52 PM CST, 14 minutes earlier.
Area forecast discussion, Feb 26, 9:52 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CST SAT FEB 26 2011
.UPDATE...
DENSE FOG HAS BEGUN TO DEVELOP ACROSS PORTIONS OF CENTRAL KANSAS
DUE TO UPSLOPE FLOW AND CLEARING ABOVE THE RELATIVELY MOIST
BOUNDARY LAYER. EXPECT THIS TO CONTINUE TO SPREAD EASTWARD ACROSS
THE REGION OVERNIGHT. SOME PATCHY DENSE FOG HAS ALSO DEVELOPED
ACROSS SOUTHEASTERN KANSAS TONIGHT...AND AS THE WARM FRONTAL
BOUNDARY AND MOISTURE CONTINUES TO STREAM NORTHWARD...EXPECT THE
MOIST DEWPOINTS IMPACTING THE COOLER AIR TO CAUSE WIDESPREAD FOG
TO DEVELOP AFTER 09Z. CONFIDENCE IS HIGHEST ACROSS SOUTHEASTERN
KANSAS...BUT CANNOT RULE OUT DENSE FOG ACROSS SOUTH CENTRAL KANSAS
AS WELL. DUE TO THIS...HAVE ISSUED A DENSE FOG ADVISORY FOR THE
WHOLE AREA...BUT HAVE PUT IT IN TWO DIFFERENT SEGMENTS. STARTING
WITH CENTRAL KANSAS NOW...AND ADDING SOUTH CENTRAL AND
SOUTHEASTERN KANSAS AFTER 3AM.
ALSO TWEAKED TRENDS REGARDING TEMPS/DEW/WINDS FOR THE OVERNIGHT
HOURS AS WELL.
BILLINGS
&&
.PREV DISCUSSION... /ISSUED 601 PM CST SAT FEB 26 2011/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION CONCERN IS LOW CEILINGS...VISIBILITY AND
FREEZING PRECIPITATION THROUGH MUCH OF THE TAF PERIOD.
IFR CONDITIONS WILL BE WIDESPREAD ACROSS THE REGION TONIGHT AS
AMPLE MOISTURE STREAMS NORTHWARD INTO THE COOL AIRMASS OVER
KANSAS. LIFR AND POSSIBLE VLIFR CONDITIONS ARE POSSIBLE OVER
CENTRAL KANSAS...AS FOG IS EXPECTED TO DEVELOP AT KRSL...KSLN AND
POSSIBLY KHUT. IN CENTRAL KANSAS THE POTENTIAL FOR FREEZING FOG OR
FREEZING DRIZZLE WILL PERSIST AFTER 06Z AND WILL BECOME THE MAIN
THREAT OVER KRSL AND KSLN. KHUT AND KICT WILL FLIRT WITH THE
FREEZING LINE...AND CONFIDENCE IS NOT AS HIGH THAT FREEZING
DRIZZLE WILL OCCUR...BUT DO EXPECT FOG AND SOME DRIZZLE.
THE SURFACE LOW PRESSURE SYSTEM WILL BEGIN TO BECOME MORE
ORGANIZED SUNDAY AND A WARM FRONT WILL PUSH NORTHWARD ACROSS THE
REGION...MAINLY IMPACTING KICT AND KCNU. THE ABUNDANT LOW LEVEL
MOISTURE WILL BRING THE CHANCE FOR THUNDERSTORMS...BUT CONFIDENCE
IS LOW ON WHERE THIS WILL DEVELOP AND HAVE LEFT ANY MENTION OUT OF
THE TAFS AT THIS TIME.
BILLINGS
PREV DISCUSSION... /ISSUED 308 PM CST SAT FEB 26 2011/
DISCUSSION...
THE MAIN FORECAST CONCERNS WILL FOCUS ON ADVECTION FOG TONIGHT
ACROSS MUCH OF THE AREA AS WELL AS LOW PROBABILITIES FOR FREEZING
DRIZZLE ACROSS CENTRAL KANSAS WHERE MINIMUM TEMPERATURES MAY
APPROACH FREEZING FOLLOWED BY THE POTENTIAL FOR SEVERE THUNDERSTORMS
LATE SUNDAY AFTERNOON/SUNDAY EVENING AS A STRONG STORM SYSTEM
APPROACHES THE SOUTHERN PLAINS.
RISING TEMPERATURES ARE ON TAP TONIGHT AS LOW LEVEL MOIST ADVECTION
CONTINUES. THE 12Z NAM IS SLOW ON THE MOIST RETURN ACROSS THE
CENTRAL PLAINS RAISING QUESTIONS ABOUT HOW FAR NORTH THE WARM FRONT
WILL RETURN ON SUNDAY. IN ADDITION, MORE ROBUST MOISTURE ADVECTION
INTO CENTRAL KANSAS MAY RESULT IN ANOTHER NIGHT OF FOG/FREEZING
DRIZZLE. FURTHER SOUTH ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS,
TEMPERATURES ARE EXPECTED TO BE ABOVE FREEZING, SO DENSE FOG WOULD
BE THE PRIMARY CONCERN TONIGHT AS LOW LEVEL MOISTURE ADVECTION CONTINUES.
THE CLOSED UPPER LOW OVER CENTRAL CALIFORNIA TODAY WILL MOVE OVER
THE SOUTHERN ROCKIES ON SUNDAY AND EMERGE OVER THE SOUTHERN HIGH
PLAINS LATE SUNDAY NIGHT. A REGIONAL OUTBREAK OF SEVERE
THUNDERSTORMS IS ANTICIPATED DOWNSTREAM ACROSS THE SOUTHERN PLAINS
LATE SUNDAY ALONG AND EAST OF THE DRY LINE WITHIN THE WARM SECTOR. STILL
SOME UNCERTAINTY IN HOW FAR NORTH THE WARM FRONT WILL LIFT AND THE
MOST RECENT TRENDS FROM THE GFS/NAM HAVE BEEN TO KEEP THE WARM FRONT
FURTHER SOUTH NEAR THE OKLAHOMA STATE LINE. GIVEN THIS SCENARIO, THE
LARGEST THREAT WOULD BE ELEVATED THUNDERSTORMS CAPABLE OF LARGE HAIL
WITH THE HIGHEST PROBABILITIES ALONG EXTREME SOUTHERN KANSAS AND
PORTIONS OF SOUTHEAST KANSAS. IF THE WARM FRONT LIFTS FURTHER NORTH
THE THREAT FOR SEVERE THUNDERSTORMS INCLUDING TORNADOES WOULD
INCREASE FOR SOUTH CENTRAL AND SOUTHEAST KANSAS. A RAPID TRANSITION
TO SNOW IS ANTICIPATED ON THE BACKSIDE OF THIS STORM SYSTEM ACROSS
CENTRAL KANSAS, BUT GIVEN THE PROGRESSIVE NATURE OF THE MID/UPPER
TROUGH A QUICK INCH OR TWO OF ACCUMULATION WILL REMAIN POSSIBLE
MAINLY ACROSS CENTRAL KANSAS.
MONDAY-TUESDAY...A RETURN TO SOUTHERLY LOW LEVEL FLOW IS ANTICIPATED
ON MONDAY AS A RIDGE OF HIGH PRESSURE AT THE SFC TRANSLATES EAST
OVER THE MIDDLE MISSISSIPPI VALLEY AREA. IN ADDITION, A MID/UPPER
RIDGE OVER THE SOUTHERN CONUS WILL AMPLIFY BRINGING DRY AND MILD
CONDITIONS TO THE CENTRAL PLAINS STATES. THIS WAS HANDLED WELL IN
THE PREVIOUS FORECAST SUPPORTING HIGHS IN THE 50S-60S WITH LOWS IN
THE 30S.
WEDNESDAY-SATURDAY...A COLD FRONT WILL TRAIL A SHORTWAVE TROUGH
MOVING OVER THE NORTHEAST AT THE START OF THE PERIOD BRINGING A
SUBTLE COOL-DOWN TO THE CENTRAL PLAINS STATES AT THE BEGINNING OF
THE PERIOD. A FAIRLY LOW AMPLITUDE MID-UPPER FLOW REGIME IS PROGGED
TO DEVELOP ACROSS THE CONUS ON THU WITH INDICATIONS OF FALLING
HEIGHTS ACROSS THE SOUTHERN ROCKIES/SOUTHERN PLAINS STATES LATER IN
THE WEEK. THE GFS IS MORE ROBUST WHEN COMPARED TO THE LATEST ECMWF
AND WILL MAINTAIN LOW POPS GIVEN UNCERTAINTIES.
MCGUIRE
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
IFR/LIFR CONDITIONS WILL LIKELY PERSIST INTO AT LEAST MID AFTERNOON
POSSIBLY INTO THE LATE AFTERNOON WITH THE MOIST UPSLOPE FLOW. 850H
WARM AIR ADVECTION IS FORECAST TO MOVE NE ACROSS THE MIDDLE OF THE
STATE THIS MORNING. SO A BIT OF IMPROVEMENT IS EXPECTED LATE THIS
AFTERNOON NEAR THE KICT TAF SITE...BUT THIS WILL BE SHORT LIVED AS
CONDITIONS WILL DETERIORATE ONCE AGAIN AFTER 00Z/SUN...ESPECIALLY
ACROSS CENTRAL KS. SO HAVE DECIDED TO STAY ON THE PESSIMISTIC SIDE
FOR CEILINGS AS BOTH THE NAM BUFR SOUNDINGS AND THE RUC BOTH SHOW
THE POTENTIAL FOR IFR/LIFR CONDITIONS RETURNING TO MOST LOCATIONS
AFTER 00Z/SUN AND LASTING FOR MOST OF THE OVERNIGHT HOURS. COULD
ALSO SEE THE CHANCE OF -FZDZ REDEVELOP OVER CEN KS NEAR THE
KRSL/KSLN TAF SITES BETWEEN 06-12Z/SUN AS SFC TEMPS IN THIS AREA
WILL REMAIN BELOW FREEZING.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 35 66 31 51 / 10 50 50 10
HUTCHINSON 33 56 28 50 / 10 40 50 10
NEWTON 34 60 29 49 / 10 50 50 10
ELDORADO 33 66 32 49 / 10 50 60 10
WINFIELD-KWLD 36 66 33 52 / 10 50 50 10
RUSSELL 30 40 26 47 / 10 20 50 10
GREAT BEND 32 51 27 48 / 10 20 50 10
SALINA 32 49 27 49 / 10 30 50 10
MCPHERSON 33 52 28 49 / 10 40 50 10
COFFEYVILLE 37 66 38 51 / 10 40 80 10
CHANUTE 36 66 35 48 / 10 50 80 10
IOLA 36 66 34 47 / 10 50 80 10
PARSONS-KPPF 36 66 37 50 / 10 50 80 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY FROM 3 AM TO 9 AM CST SUNDAY FOR KSZ067>072-
082-083-091>096-098>100.
DENSE FOG ADVISORY UNTIL 9 AM CST SUNDAY FOR KSZ032-033-047>053.
&&
Hazardous weather outlook, Feb 26, 9:16 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CST SAT FEB 26 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-272245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
916 PM CST SAT FEB 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
DENSE FOG IS EXPECTED TO OVERSPREAD THE ENTIRE AREA OVERNIGHT.
PLEASE SEE LATEST DENSE FOG ADVISORY FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG STORM SYSTEM IS EXPECTED TO IMPACT THE CENTRAL PLAINS ON
SUNDAY...WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN
AND SOUTHEAST KANSAS DURING THE AFTERNOON AND EVENING HOURS. THE
BEST CHANCES FOR SEVERE THUNDERSTORMS AND SUPERCELL THUNDERSTORMS
WILL BE SOUTH OF HIGHWAY 54 WHERE LARGE HAIL...DAMAGING WINDS AND
TORNADOES WILL BE POSSIBLE. FURTHER NORTH...THE PRIMARY HAZARDS WILL
BE LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
A STRONG COLD FRONT WILL ARRIVE SUNDAY NIGHT...WITH A TRANSITION
FROM RAIN TO SNOW EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.
LIGHT SNOW ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE
THROUGH EARLY MONDAY. PLEASE CHECK BACK LATER FOR ADDITIONAL
UPDATES ON THIS DEVELOPING WEATHER SITUATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION COULD BE REQUIRED ON SUNDAY AFTERNOON
AND EVENING ACROSS SOUTHERN AND SOUTHEAST KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
LAWSON
Dense Fog, Sedgwick
- When
- February 26, 10:06 PM CST to February 27, 11:40 AM CST
- Where
- Sedgwick forecast zone
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Extremely dense fog affected Sedgwick County from the late evening on the 26th through the morning on the 27th. Visibilities at times were near zero. Consequently, over 30 accidents occurred across the Wichita Metro between 5 am and noon on the 27th. Several accidents at the Interstate 235 and Broadway interchange forced the closure of Highway 96 at the West Street exit for two hours on the morning of the 27th. Thankfully, no injuries were reported. Property damage amounts are rough estimates. The Wichita Eagle contributed to this report.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, February 26 to 27, 2011$40,000 · 1 event
- Heavy Snow in Arizona, February 26 to 28, 20119 events
- Frost and Freeze in Oregon, February 26, 20115 events
- Frost and Freeze in Oregon, February 26 to 27, 20115 events
- Flooding in Indiana, February 26 to 28, 20114 events
- High Wind in Montana, February 26, 201158 kt wind · 3 events
- Blizzard in Montana, February 26 to 27, 20113 events
- Blizzard and High Wind in Alaska, February 26 to 28, 2011$5,000 · 87 kt wind · 3 events
- High Wind in Colorado, February 26, 201156 kt wind · 3 events
- Winter Storm in California, February 26, 20113 events
- Winter Storm in Montana, February 26 to 28, 20112 events
- Heavy Snow in Arizona, February 26 to 27, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285796.